Alert archive / New York / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 9, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at May 29, 1998, 11:33 AM EDT for Franklin County, St. Lawrence County, New York. It was in force for 67 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 29, 1998, 11:33 AM EDT (15:33 UTC)
- Expired
- May 29, 1998, 12:40 PM EDT
- In force
- 67 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
Counties Franklin County, NY, St. Lawrence County, NY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 12:00 PM EDT | Thunderstorm Wind | Malone, NY | |
| May 29, 12:00 PM EDT | Thunderstorm Wind | Burke, NY | |
| May 29, 12:00 PM EDT | Thunderstorm Wind | Bangor, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 3.6 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 1241 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 291536 SVRBTV NYC033-089-291635- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 1133 AM EDT FRI MAY 29 1998 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN ST LAWRENCE COUNTY IN NORTHERN NEW YORK NORTHERN FRANKLIN COUNTY IN NORTHERN NEW YORK * UNTIL 1240 PM EDT. * AT 1130 AM...SPOTTERS REPORTED A SEVERE THUNDERSTORM JUST EAST OF MASSENA...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HOGANSBURG AT 1140 AM FORT COVINGTON AT 1145 AM DURING SEVERE THUNDERSTORMS...MOVE INSIDE A STRONG BUILDING AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIADNCES. MOTORISTS SHOULD NOT DRIVE INTO FLOODED AREAS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 9:45 AM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, May 29, 9:45 AM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 945 AM EDT FRI MAY 29 1998 CLUSTER OF SHWRS/TSTMS HEADING INTO ST LAW VLY ATTM. AFT THAT SHUD BE QUIET FOR A WHL UNTIL THINGS START FIRING THIS AFTN. TEMPS ALREADY WELL INTO 70S WITH PLENTY OF SS ATTM. CURRENT TEMPS LOOK OK...ALTHO WOULD LIKE TO HAVE NE VT RAISED TO 80-85. TEMPS YSTRDY WERE GNRLY IN THIS RNG AND SHUD BE AGAIN TDY. MCGILL
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 12:13 PM EDT | Severe Thunderstorm Warning | BTV | Clinton | 42 min |
Nearby
Severe Thunderstorm Warnings in New York, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.